Get your Health question answered in 3 easy steps

134 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can direct exposure to sun cause hair loss and hair damage ?

Hi! I am from India and I am a female. Age- 19. I have less hairs in the central crown of my scalp. The frontal line hairs and the rest of the hairs are okay. And I also suffered from pimples 3 years back.Now I don t have pimples but I have visible facial hairs. I not undergoing any treatment for it but I will soon go to a dermatologist . I wanna know if direct exposure to sun can damage my hairs even more?? If yes, please tell me ways to prevent such a damage. And please don t suggest caps etc. Any lotion , serum or oil to prevent that damage???? Thank you for listening me!!
Thu, 18 Apr 2013
Report Abuse
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  
Medical Procedures
  User's Response
direct exposure to sun light will not cause hair loss. it could be fungal lesion so you should consult a trichologist & not dermatologist. for pimples you consult dermatologist. simple coconut oil application daily with additional vitamin e in your daily diet will help you to prevent further hair loss.

dr amod raikar
Pediatrician Dr. Ganesh V Kamath K's  Response
Hi, Sunlight usually doesnt cause hair loss. Causes for hair loss are varied including fungal infection of scalp, bacterial infection of scalp, hormonal problems like thyroid deficiency, seborrheic dermatitis. You will need evaluation by a dermatologist and later a physician if required.. show it to a dermatologist first. Caps etc can lead to infections. so dont try them
I find this answer helpful

1 Doctor agrees with this answer

General & Family Physician Dr. Mohammed Tauseef's  Response
Hi, Welcome to HealthcareMagic Forum.
Yes, continuous and Prolonged exposure to Sun causes damage to hair follicles. You seem to be having Hormonal Imbalance as you have had Acne and Facial hair, Kindly get yourself examined by a Dermatologist as no medicine can be Prescribed without Proper physical examination.Limit sun exposure as much as possible and do not venture out between 10am and 4pm, because sun rays are the strongest at this time. Always use a Umbrella and limit wearing caps which may aggravate hair loss.

Wish you Good Health, Take Care.
I find this answer helpful
Dermatologist Dr. Bharat Chawda's  Response
Hi!
Welcome To Healthcaremagic forum,

Direct sunlight does not cause hair loss ,but it can cause dryness of hair and make it more lusterless .It can take away the shine from your hair.
In abroad you get lotions and conditioner which have additional sunscreen effect also.So if you can get one , it would be great(esp if you have more of out door activity).

As you said you ave hair loss along with a history of acne & facial hair.I would suggest that you get a hormonal profile done (blood investigation) to find out if you have nay hormonal disturbance or not.In such cases along with above problems some patients also complain of weight gain and irregular periods.

I would advice you to consult a dermatologist as they are equally competent enough for any hair problem as for skin and can check your hormone profile too.

Probably you might require a endocrinologist consultation too if needed.
regards,
Dr.chawda



I find this answer helpful
General & Family Physician Dr. Das Arindam's  Response
Sep 2012
hello, welcome to HCM.
yes,direct exposure to sun can damage your hairs.
use umbrella and conditioner with SPF.
regards.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

What are possible causes of body hair loss? Hair lost in the armpits, arms and legs. balding as well...but, that had been going on previously. Had an episode of reduced pulse rate with lightheadedness and nausea/vomiting. House has been checked for Radon gas and levels were high. I am thinking thyroid as a result of radioactive exposure. Is that reasonable and are there other possible scenarios.

doctor1 MD

r i am 20 male...i have hairloss problems almost my scalps are visible..my doc suggested me to use mintop forte 5%.... i didnt find any new hairgrowth...so my query is is it effective for baldness?...will the hairs regrow..?..when can i expect the results...and can i use hair oil while using this lotion?..bcos hairs looks dry when i use this?...n can i shampoo my hair? ..can i continue this?..wil this cause any damage ???

doctor1 MD

I took Simvastatin 40mg for 10 years. Against advice I stopped. I did not associate hair loss and brittle finger nails and fungal toenails with the drug, but since stopping them my hair has thickened, the fingernails have grown slightly better and the fungal damage cleared completely. Can I assume there is a direct connection?

Recent questions on Alopecia

doctor1 MD

Hi,Am suffering from hypothyroidism which in turn caused huge hair loss & hair thinning,My Doc said Eldervit 12 inj taken once a week for 7 weeks will be helpful for hair loss.

Also thyronorm 100mcg has been given for hypothyroidism with a calcium tab

Is that okay to go-ahead with this one

doctor1 MD

hi doc....i am keira...

i am losing my hairs continuously from one year from their roots....and i hav dandruf too....i had drandruf earlier also...but it never led to loss of hairs ....and there is lot of ITCHING in my hair..just too much...it never goes....only 40% of my hairs are left...i had very beautiful curly hairs earlier...i am very depressed due to loss of my hairs...and their quality have also gone bad....plz help me...i will be very thankfull for this....

doctor1 MD

I have been experiencing this type of hair loss for 9 months now. Blood tests for Iron deficiency and thyroid are normal. I have undergone treatment from a dermatologist which included monthly visits for Kenalog injections and use Clobetesal nightly. I did not have an appointment this month as the thought was it may be my last affected area. Now I have 5 bald patches ranging in size from a nickel to half-dollar. It is thought that it is due to emotional stress as my husband was diagnosed with terminal cancer last January and these spots started to appear the following March. My husband is undergoing chemo with little to not side effects and the treatment will add years to his life, so one would think I would no longer be stressed, I am grateful for that. I just don't know why these are still appearing and should I consider another method of treatment. I plan to schedule another appointment with my dermatologist and I am not sure what to ask for. Could you give me some alternative choices that I may be able to ask him about? I appreciate you being there. Thank you. Claudia Crowe

doctor1 MD

I stopped bcp 3months ago after taking it for 30 years...I am 52...2 months after stopping I experienced extreme hair loss...I have lost half my hair. Is this due to hormonal changes? What can I do? All blood tests normal apart from lack vitamin D which I am now taking as a supplement.

doctor1 MD

Hello Doc, I am having small to medium bald patches on vertex to front elevated side of scalp and few towards back. This is there since pas 5 months, for sometime they dissapear and now i had close cut and they reappeared back, when closely...

doctor1 MD

Sir I am suffering hair fall & severe head loss at middle of head. I consulted skin specialist who prescribed minoxidil solution 2% ;finaster idea 1 mg. But due to mild elevation in SGPT he told to apply minoxidil. I am trying for next baby; is...

doctor1 MD

Hello Doc, I am writing this to my previous interaction with you sometime before. I contacted you with regards to the problem to my hair, I had bald patches all over my head and later you have given me an answer. your last answer "I have reviewed...